Alert archive / South Dakota / Wind Advisories in 2012

Wind Advisory 23, NWS Sioux Falls, SD

August 14, 2012Brule County, Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this wind advisory at Aug 14, 2012, 3:23 PM CDT for Brule County, Charles Mix County, Gregory County, South Dakota. It took effect at Aug 15, 2012, 1:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 14, 2012, 3:23 PM CDT (20:23 UTC)
In effect from
Aug 15, 2012, 1:00 PM CDT
Expired
Aug 15, 2012, 7:00 PM CDT
In force
6 hr
Issued by
NWS Sioux Falls, SD

Counties Brule County, SD, Charles Mix County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 181 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

185 
WWUS73 KFSD 142023
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
323 PM CDT TUE AUG 14 2012

.A STRONG COLD FRONT WILL PUSH ACROSS THE AREA LATE WEDNESDAY MORNING
INTO THE AFTERNOON. COOLER TEMPERATURES AND STRONG NORTH NORTHWESTERLY
WINDS WILL FOLLOW THIS FRONTAL PASSAGE DURING THE AFTERNOON HOURS.

SDZ050-057-063-150430-
/O.NEW.KFSD.WI.Y.0023.120815T1800Z-120816T0000Z/
GREGORY-BRULE-CHARLES MIX-
INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN...
KIMBALL...WAGNER...PLATTE...LAKE ANDES...MARTY
323 PM CDT TUE AUG 14 2012

...WIND ADVISORY IN EFFECT FROM 1 PM TO 7 PM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM TO 7 PM CDT WEDNESDAY. 

* WEATHER CONDITIONS...NORTH NORTHWESTERLY WINDS OF 25 TO 35 MPH WITH
  GUSTS UP TO 40 MPH ARE LIKELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
4 follow-up statements
911 
WWUS73 KFSD 150829
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
329 AM CDT WED AUG 15 2012

.A STRONG COLD FRONT WILL PUSH ACROSS THE AREA THIS AFTERNOON.
COOLER TEMPERATURES AND STRONG NORTH WINDS WILL FOLLOW THIS
FRONTAL PASSAGE DURING THE AFTERNOON AND EARLY EVENING HOURS.

SDZ050-057-063-151630-
/O.CON.KFSD.WI.Y.0023.120815T1800Z-120816T0000Z/
GREGORY-BRULE-CHARLES MIX-
INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN...
KIMBALL...WAGNER...PLATTE...LAKE ANDES...MARTY
329 AM CDT WED AUG 15 2012

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING...

* WEATHER CONDITIONS...NORTH WINDS OF 25 TO 35 MPH WITH GUSTS UP
  TO 40 MPH ARE LIKELY THIS AFTERNOON THROUGH EARLY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
874 
WWUS73 KFSD 151641
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1141 AM CDT WED AUG 15 2012

.A STRONG COLD FRONT ACROSS CENTRAL SOUTH DAKOTA LATE THIS MORNING WILL
PUSH ACROSS THE AREA THIS AFTERNOON. STRONG NORTH AND NORTHWEST
WIND WILL DEVELOP AFTER THE FRONTAL PASSAGE. STRONGEST WINDS ARE
EXPECTED TO DEVELOP BETWEEN 2 PM AND 4 PM...AND LINGER INTO THE
EARLY EVENING HOURS.

SDZ050-057-063-160000-
/O.CON.KFSD.WI.Y.0023.120815T1800Z-120816T0000Z/
GREGORY-BRULE-CHARLES MIX-
INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN...
KIMBALL...WAGNER...PLATTE...LAKE ANDES...MARTY
1141 AM CDT WED AUG 15 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WEATHER CONDITIONS...NORTH WINDS OF 25 TO 35 MPH WITH GUSTS UP 
  TO 40 MPH ARE LIKELY THIS AFTERNOON THROUGH EARLY EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
796 
WWUS73 KFSD 152036
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
336 PM CDT WED AUG 15 2012

.A STRONG COLD FRONT WILL CONTINUE TO MOVE EASTWARD ACROSS THE
AREA THIS EVENING. BEHIND THE FRONT...NORTH TO NORTHWEST WINDS
WILL BE STRONG INTO THE EARLY EVENING HOURS ACROSS SOUTH CENTRAL
SOUTH DAKOTA. TOWARD SUNSET AND AFTER SUNSET...THE WINDS WILL
BEGIN TO SUBSIDE. 

SDZ050-057-063-160000-
/O.CON.KFSD.WI.Y.0023.000000T0000Z-120816T0000Z/
GREGORY-BRULE-CHARLES MIX-
INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN...
KIMBALL...WAGNER...PLATTE...LAKE ANDES...MARTY
336 PM CDT WED AUG 15 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WEATHER CONDITIONS...NORTH WINDS OF 25 TO 35 MPH WITH GUSTS UP
  TO 40 MPH ARE LIKELY THROUGH EARLY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
111 
WWUS73 KFSD 152355
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
655 PM CDT WED AUG 15 2012

SDZ050-057-063-160100-
/O.EXP.KFSD.WI.Y.0023.000000T0000Z-120816T0000Z/
GREGORY-BRULE-CHARLES MIX-
INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN...
KIMBALL...WAGNER...PLATTE...LAKE ANDES...MARTY
655 PM CDT WED AUG 15 2012

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

NORTH NORTHWESTERLY WINDS UP TO 25 MPH WITH GUSTS TO 35 MPH WILL
CONTINUE OVER THE NEXT SEVERAL HOURS. HOWEVER ADVISORY CRITERIA WINDS
ARE NOT EXPECTED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Aug 14, 1:15 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 14, 1:15 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
115 PM CDT TUE AUG 14 2012

.DISCUSSION.../ISSUED AT 115 PM CDT/
WEAK WAVE PUSHING SOUTHEAST THROUGH SOUTHERN SOUTH DAKOTA...WITH A
LONG HISTORY OF PRECIPITATION WHILE DIGGING SOUTHEAST OUT OF MONTANA.
EXPECT A BULK OF ACTIVITY TO SHIFT SOUTHEAST INTO EASTERN
NEBRASKA...AND KEPT HIGHEST POPS GOING ALONG THE MISSOURI RIVER
CORRIDOR THROUGH THE MID AFTERNOON. HOWEVER...A FAIRLY DISTINCT BAND
OF MID LEVEL INSTABILITY IN PLACE...AND GIVEN THE CONTINUATION OF
850-700 HPA THETA E ADVECTION...WILL PROBABLY FIND A LEAST A MINIMAL
THREAT OF MID BASED SHOWERS/ISOLATED THUNDER PUSHING EASTWARD DURING
THE AFTERNOON.  HRRR A LITTLE OVERZEALOUS WITH PRECIPITATION...AS
TYPICAL...BUT IDEA THAT SOME THREAT SHIFTS EAST TOWARD A KMML TO
KSUX AXIS LATER IN THE DAY SEEMS REASONABLE...AS DOES POTENTIAL FOR
SOME DEVELOPMENT ON BACK EDGE OF CLOUDS BY LATER THIS AFTERNOON. AS
A RESULT OF THE MUCH MORE EXTENSIVE CLOUDS...DID LOWER SOME TEMPS 3
TO 5 DEGREES IN HEART OF THE AREA...BUT THE FAR EAST WITH DELAY IN
CLOUD ONSET...AND THE FAR WEST WILL BREAK OUT ENOUGH TO REACH
EARLIER POTENTIAL. UPDATES OUT. /CHAPMAN

&&

.AVIATION.../FOR THE 18Z TAF ISSUANCE/
VFR CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD. BETTER THREAT
FOR CONVECTION LOOKS TO OCCUR THIS EVENING NORTH AND EAST OF THE
AREA...WITH LESS FORCING/CONVERGENCE OF MID LEVEL WIND TO THE SOUTH
AND WEST. HOWEVER...POTENTIAL FOR CONVECTION AT TAF SITES DEEMED TOO
LOW TO MENTION IN THE ONGOING SET...BUT DID ADD IN A COUPLE HOURS OF
SHOWERS FOR KSUX DURING THE MID TO LATE AFTERNOON ON PERIPHERY OF
CORE OF WAVE DIGGING THROUGH EASTERN NEBRASKA. /CHAPMAN

&&

.PREV DISCUSSION.../ISSUED AT 348 AM CDT/
YET ANOTHER PLEASANT SUMMER DAY EXPECTED ACROSS THE REGION TODAY
WITH SURFACE HIGH PRESSURE SLIPPING SOUTHEASTWARD INTO THE MID
MISSISSIPPI VALLEY BY THIS AFTERNOON.  RETURN FLOW BEHIND THE HIGH
WILL BRING INCREASED SOUTHERLY FLOW...WHICH WILL BE GREATEST ACROSS
OUR WESTERN HALF. WINDS SHOULD BECOME BREEZY INTO THE JAMES VALLEY
AND WESTWARD. HIGHS WILL BE WARMER TODAY THAN IN PREVIOUS DAYS WITH
HIGHS MAINLY IN THE 80S...TO AROUND 90 IN SOUTH CENTRAL SOUTH
DAKOTA.

LOW LEVEL JET IS EXPECTED TO START KICKING IN THIS EVENING AND
OVERNIGHT ACROSS CENTRAL AND EASTERN PORTIONS OF THE FORECAST AREA.
THIS WILL BE COUPLED WITH A WEAK MID LEVEL WAVE WHICH TRACKS EAST
SOUTHEAST THROUGH THE FORECAST AREA. THIS SHOULD BE ENOUGH TO SQUEAK
OUT SOME ISOLATED THUNDERSTORMS...ALTHOUGH THE MEAGER MOISTURE COULD
WILL KEEP PRECIPITATION AMOUNTS WELL IN CHECK.

A BROAD CANADIAN UPPER TROUGH DIGGING INTO THE NORTHERN PLAINS WILL
DROP A FAIRLY POTENT COLD FRONT ACROSS THE NORTHERN PLAINS ON
WEDNESDAY. MIXY SOUTH SOUTHWEST WINDS AHEAD OF THE FRONT WILL USHER
IN THE WARMEST DAY OF THE WEEK AHEAD OF THE FRONT...WITH HIGHS IN
THE UPPER 80S TO MID 90S. THE FRONT WILL TRACK THROUGH THE FORECAST
AREA WEDNESDAY AFTERNOON AND EVENING...ACCOMPANIED BY A STRONG MID
LEVEL WAVE A FRONTOGENESIS. CAPPING SHOULD HOLD OFF INITIAL
CONVECTION IN OUR FAR WESTERN COUNTIES EARLY IN THE DAY...HOWEVER
WILL LIKELY SEE SCATTERED STORMS START FIRING EAST OF A YANKTON TO
BROOKINGS LINE IN THE LATE AFTERNOON AND BECOME MORE LIKELY ACROSS
NORTHWEST IOWA AND SOUTHWEST MINNESOTA IN THE EVENING HOURS AS
DAYTIME HEATING PEAKS AND THE 850 MB WAVE/FRONT DIGS INTO THE AREA.
STEEP LAPSE RATES APPROACHING 10C/KM...1500+ J/KG CAPE AND 40 KT
BULK SHEAR PER NAM FORECAST SOUNDINGS SUGGEST THE POTENTIAL FOR SOME
SEVERE STORMS WITH HAIL AND WIND CONCERNS...ALTHOUGH LOWER LEVEL
MOISTURE DOES APPEAR SOMEWHAT LACKING. WILL CONTINUE WITH LIKELY TO
CATEGORICAL POPS WEDNESDAY EVENING ACROSS NORTHWEST IOWA AND
SOUTHWEST MINNESOTA.

DRY NORTHWEST FLOW SETTLES IN FOR THE LATER HALF OF THE WEEK.
TEMPERATURES WILL BE QUITE A BIT COOLER ON THURSDAY WITH BREEZY
NORTHERLY WINDS ADVECTING IN SOME BELOW NORMAL TEMPERATURES AND
CLOUDS DECREASING THROUGH THE MORNING.  HIGHS WILL LIKELY ONLY BE IN
THE 70S ON THURSDAY AND FRIDAY...BUT WILL BE ON A GRADUAL WARMING
TREND THROUGH THE WEEKEND.  OVERALL CONDITIONS LOOK PRETTY DRY WITH
ONLY SOME MINOR MOISTURE STARVED WAVES TRACKING THROUGH THE PLAINS
IN THE NORTHWEST FLOW. GFS PAINTS SOME LIGHT POPS ACROSS THE AREA
AROUND THE SATURDAY TIME FRAME...WHICH IS NOT WELL SUPPORTED IN THE
OTHER MODELS. WILL CONTINUE TO LEAVE OUT ANY MENTION OF POPS BEYOND
EARLY THURSDAY WITH LITTLE CONFIDENCE IN THE TIMING AND TRACK OF ANY
MID LEVEL WAVE THAT DOES MAKE AN APPEARANCE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Aug 14, 11:29 AM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1129 AM CDT TUE AUG 14 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1129 AM CDT TUE AUG 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON IN THE MID
TO LOWER MISSOURI VALLEY...MAINLY FROM TYNDALL TOWARD SIOUX
CITY...AND OTHER ISOLATED THUNDERSTORMS COULD DEVELOP THIS
EVENING IN THE JAMES VALLEY AND SPREAD EASTWARD ACROSS THE
REMAINDER OF THE FORECAST AREA OVERNIGHT. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP VERY LATE WEDNESDAY
AFTERNOON THROUGH WEDNESDAY EVENING. STORMS ARE EXPECTED EAST A
LINE FROM MARSHALL TO VERMILLION...WITH THE BEST POTENTIAL ACROSS
SOUTHWEST MINNESOTA AND NORTHWEST IOWA. SOME OF THESE STORMS MAY
BECOME SEVERE AND COULD BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Wind Advisories in South Dakota, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.